Maine, 2008

Damaging Wind in Maine, August 18, 2008

August 18, 2008 · NWS CAR · 1 event in 1 county or zone

An isolated severe thunderstorm developed across northwest Aroostook county in advance of a slow moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An isolated severe thunderstorm developed across northwest Aroostook county in advance of a slow moving cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 18, 2:46 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 18, 2:46 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
346 PM EDT MON AUG 18 2008

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS NORTHERN AND CENTRAL MAINE TONIGHT
AND THEN CROSS DOWNEAST MAINE EARLY TUESDAY. SHOWERS AND
THUNDERSTORMS WILL PRECEDE AND ACCOMPANY THE FRONT THIS EVENING
AND INTO TONIGHT. SOME OF THESE STORMS MAY BE STRONG TO SEVERE.
HIGH PRESSURE WILL START TO BUILD INTO THE REGION LATER TUESDAY
THROUGH MID WEEK.
&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
MAIN FOCUS IS CONVECTION W/MAIN LINE OF TSTMS FIRING AHEAD OF COLD
FRONT ACROSS SOUTHERN OTTAWA AND ONTARIO IN CANADA. THIS LINE IS
MOVG SLOWLY ENE PER LATEST SATELLITE IMAGERY. LATEST PROJECTIONS
WOULD BRING INITIAL CONVECTION W/SQUALL LINE DEVELOPMENT INTO
NORTHERN AND WESTERN MAINE BY AROUND 20Z OR SO AND THEN PROPAGATE
E INTO THE EVENING. THE MAIN AREA OF CONCERN IS NORTHERN AND
CENTRAL SECTIONS. DOWNEAST AND COASTAL AREAS GETTING INTO SLY FLOW
WHICH HAS KEPT THINGS MORE STABLE ABV THE SFC. THIS AREA NEEDS TO
BE WATCHED AS AREA OF RICH DEWPOINTS POOLING ACROSS NYS AND VT
LOOK TO GET ADVECTED INTO THE CENTRAL AND DOWNEAST AREAS BY THE
EVENING. SPC IS MONITORING THE CWA FOR A POSSIBLE WATCH FOR LATER
THIS AFTERNOON THROUGH THE EVENING. MAIN SEVERE THREAT WILL BE THE
POSSIBILITY OF DAMAGING WIND GUSTS AND LARGE HAIL. CANNOT RULE THE
POTENTIAL FOR SOME STMS TO ROTATE GIVEN LATEST NAM12/LAPS SOUNDINGS
SHOWING DIRECTIONAL SHEAR IN THE LLVLS. MUCAPES INCREASING TO 1500
J/KG ATTM ACROSS THE NORTH AND WEST W/MLCAPES MORE AROUND 500-1000
J/KG JUST SW OF THE CWA.

THEREFORE...TWEAKED THE GRIDS/ZFP TO REFLECT LIGHT ACTIVITY MOVING
ACROSS NORTHERN AND WESTERN AREAS. ADJUSTED TEMPS UP FOR THE
REMAINDER OF THE AFTERNOON. ACTIVITY WILL CONTINUE UP THROUGH
MIDNIGHT AND THIS WILL BE REFLECTED IN THE SHORT TERM SECTION
BELOW.
&&

.SHORT TERM /7 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
ABOVE REFERENCED SQUALL LINE WILL CONTINUE TO PRESS EAST ACROSS
NORTHERN AND CENTRAL MAINE THROUGH THE EVENING HOURS. EXPECT
POSSIBILITY OF DAMAGING WIND GUSTS AND LARGE HAIL TO CONTINUE WELL
INTO THIS EVENING AS THE FRONT PRESSES EAST. THE FRONT WILL
CONTINUE TO MOVE EAST INTO DOWNESAT MAINE AFTER MIDNIGHT. THE
FRONT WILL STILL LINGER ACROSS DOWNEAST MAINE INTO TUESDAY MORNING
WITH THE CONTINUED CHANCE FOR SHOWERS INTO TUESDAY MORNING.

TUESDAY WILL BE MUCH COOLER BEHIND THE COLD FRONT WITH
TEMPERATURES MAINLY IN THE 60S TO NEAR 70. WITH THE UPPER TROUGH
STILL LINGERING ACROSS THE REGION EXPECT QUITE A BIT OF STRATOCU
TO DEVELOP WITH THE COLD AIR ALOFT ESPECIALLY ACROSS NORTHERN
AREAS.

FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT EXPECT MAINLY DRY WEATHER
CONDITIONS AS HIGH PRESSURE CONTINUE TO SETTLE ACROSS THE REGION.
&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
HIGH PRESSURE WILL CROSS THE REGION THURSDAY THROUGH SATURDAY
BRINGING GENERALLY MOSTLY CLEAR TO PARTLY CLOUDY SKIES TO THE
REGION. HIGH PRESSURE SHOULD THEN MOVE TO THE EAST EARLY
SUNDAY...WITH A COLD FRONT APPROACHING LATER SUNDAY...THOUGH THE
EXACT TIMING OF THE FRONT IS STILL UNCERTAIN. CLOUD COVER WILL
INCREASE IN ADVANCE OF THE FRONT SUNDAY...WITH INCREASING CHANCES
OF SHOWERS/THUNDERSTORMS LATER SUNDAY. THE COLD FRONT SHOULD CROSS
THE REGION MONDAY WITH A CONTINUING CHANCE OF SHOWERS/THUNDERSTORMS.
HIGH TEMPERATURES WILL BE AT ABOVE NORMAL LEVELS THURSDAY THROUGH
SUNDAY...WITH NEAR NORMAL LEVEL TEMPERATURES MONDAY.
&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SQUALL LINE WILL BE MOVING INTO NORTHWEST MAINE EARLY THIS EVENING
AND THEN CONTINUE ACROSS THE REMAINDER NORTHERN AND CTRL ZONES. VFR
CONDITIONS TO START BUT EXPECT THE POSSIBILITY OF MVFR IN
DEVELOPING SHOWERS AND TSTMS THIS EVENING. MAINLY VFR CONDITIONS
WILL RETURN FOR MOST OF TUESDAY WITH A GUSTY NORTHWEST WIDN
EXPECTED.

GENERALLY VFR CONDITIONS ARE EXPECTED THURSDAY THROUGH SATURDAY
WITH HIGH PRESSURE CROSSING THE REGION. HOWEVER...PATCHY FOG
COULD LOCALLY LOWER VISIBILITIES AT NIGHT DURING THIS TIME.
&&

.MARINE...
NEAR TERM: WIND/SEAS WILL REMAIN BELOW SCA LEVELS THROUGH THE NEAR
TERM.

SHORT TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS THURSDAY THROUGH SATURDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT
SHORT TERM...DUDA
LONG TERM...NORCROSS
AVIATION...HEWITT
MARINE...HEWITT/DUDA
Hazardous weather outlook, Aug 18, 2:36 PM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
336 PM EDT MON AUG 18 2008

MEZ001>006-010-011-015-031-191945-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
336 PM EDT MON AUG 18 2008

...SEVERE THUNDERSTORM WATCH 838 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

MEZ016-017-029-030-032-191945-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
336 PM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW..

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-070-191945-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO
40 NM-
336 PM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Caribou radar (KCBW), 150 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
August 18, 5:30 PM EST
Where
Aroostook County, Allagash
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.080, -69.050

Thunderstorm wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129990.